Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 22, 2022, 7:08 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2022, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 22, 2022, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Val Verde County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
764
WGUS54 KEWX 230008
FFWEWX
TXC465-230315-
/O.NEW.KEWX.FF.W.0009.220823T0008Z-220823T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
708 PM CDT Mon Aug 22 2022
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Northwestern Val Verde County in south central Texas...
* Until 1015 PM CDT.
* At 708 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
fallen in north central Val Verde county between Pandale and Juno.
Additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Juno, Pandale, Bakers Crossing and Devils River State Nat Area Del
Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3028 10176 3028 10104 2987 10096 2986 10116
2994 10138 3014 10176
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
PLATTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:07 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 22, 2:07 PM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 207 PM CDT Mon Aug 22 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 203 PM CDT Mon Aug 22 2022 Key Messages: 1) High rainfall chances with pockets of locally heavy rain expected this afternoon through Wednesday across the region, especially for the Hill Country, southern Edwards Plateau and along portions of the I-35 corridor. 2) Despite ongoing long-term drought conditions, some rounds of storms this afternoon/evening and again on Tuesday could train and produce very efficient high rainfall rates across some locations in the region listed above. This could lead to some spots of quick flooding, especially low water crossings and urban areas. Latest GOES 16 Day Cloud Phase imagery depicts thunderstorms rapidly growing upscale over the Texas Hill Country along a southeastward advancing cold front early this afternoon. Based off of morning sounding at DRT with PWATs of 2.2" and continued deep moisture return from the Gulf of Mexico ahead of this front, think that heavy rain and flooding will materialize rather quickly through the afternoon and evening hours. Rainfall rates of 2-3" per hour are not out of the question given very slow storm motions and parallel wind flow at 850 mb to the frontal boundary. Morning clearing over the Hill Country has also helped to rapidly destabilize the region out ahead of the front, with upwards of 2000-2500 J/kg of long skinny cape sounding profiles noted. Hi-Res guidance continues to indicate rapid growth of storms along this front through the late afternoon and evening, then pushing southeast through the Southern Edwards Plateau/Hill Country and eventually through the I-35 corridor. One thing to note, based on Crest soil moisture, very little in the way of concerns due to the ongoing drought. However, with high rainfall rates expected and hard ground and parched soils, wouldn't be surprised to see more runoff than normal from an event like this. That being said, our current Flood Watch will be extended both spatially and temporally as the threat for flooding is increasing further south into the San Antonio metro and even points further east later this evening. Tuesday will be a tricky forecast as it is highly dependent on what happens this evening and overnight, but widespread showers and thunderstorms appear likely again Tuesday afternoon and evening, especially over the Coastal Plains and portions of the I-35 corridor. && .LONG TERM... (Wednesday through Monday) Issued at 203 PM CDT Mon Aug 22 2022 Cool and wet weather will stick around into the long term period, with some risk for locally heavy rainfall leading to localized flooding impacts Wednesday and potentially Thursday. On Wednesday, the tail end of the pesky frontal boundary is likely to still be draped across south-central Texas, and negative height anomalies overhead will continue to promote areas of showers and thunderstorms. The last few hours of available CAMs indicate a potential that some locally heavy rains could be ongoing to start the period Wednesday morning. This is a reasonable possibility given PW in excess of 2" (and maybe as high as 2.4") across much of the region and a lack of strong upper level flow promoting the potential for training along the frontal boundary. In addition, freezing levels approaching 14-15 kft will allow for ample warm rain processes. The risk for any flooding may be exacerbated in areas that receive significant rainfall today through tomorrow night. For now, WPC is holding onto a Marginal Risk of excessive rain across the region Wednesday through Wednesday night, but there is a chance this could change over the next 12-36 hours. For now, we've extended the Flood Watch through 18Z Wednesday and expanded it south a tier of counties to include the San Antonio Metro area. We do expect most shower and storm activity will diminish by Wednesday evening, however model guidance suggests a surface low will begin to develop in the vicinity of the Rio Grande between Laredo and Eagle Pass, leading to additional shower/storm development later in the evening that may spread northeastward across the rest of our region overnight and into Thursday. Chances for locally heavy rains cannot be ruled out through the day. There's potentially some relief coming around this time in the form of dry mid-upper level air filtering in on strengthening NW/NNW flow, but the NAM is much more confident in this solution than the GFS/EC at the moment, but at least for the Hill Country this could help alleviate some of the concerns for excessive rainfall by Thursday night. We do believe rain chances will slacken some on Friday through the weekend, however with the lowering PW, the lack of a surface boundary, and overall lesser agreement in the models/ensembles, we'll cap POPs Friday through Sunday at 30-40% and re-evaluate over the coming days. The good news is, many areas will see continued improvements to the ongoing drought, but it may come with some flood risk unfortunately for a few locations Wednesday and potentially Thursday. In addition, below normal daytime temperatures will dominate the forecast, which is welcome news to this Wisconsin native that's tired of the summer heat! && .AVIATION... (18Z TAFS) Issued at 1227 PM CDT Mon Aug 22 2022 Hmmm...where to even begin. Probably the trickiest TAF forecast in recent memory, with a complicated convective scenario developing through the next 24-30 hours. Will go with a blend of guidance based on the LAMP/NBM and our PoP forecast. At this time, the going thinking is that there will be at least two separate rounds of showers and thunderstorms rolling through over the forecast period, with the first round being higher confidence, and the second round being considerably less confident. Have gone with prevailing TSRA at all sites this evening through around 10pm to midnight. Beyond that, have used TEMPO groups to highlight higher confidence time frames for thunderstorms, but this is still a forecast in flux. Ceilings will be tough along with visibilities dropping to less than 2 miles at times within the heaviest thunderstorms. Winds will also be an issue, with a weak frontal boundary sliding in this evening, expect variable and somewhat chaotic winds generally less than 10 kts through the period. Any thunderstorms could produce gusty winds up to 25+ kts at times through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 75 87 75 89 / 70 70 40 50 Austin Bergstrom Intl Airport 75 88 75 88 / 80 70 40 50 New Braunfels Muni Airport 76 90 75 91 / 70 60 50 50 Burnet Muni Airport 73 86 73 88 / 60 70 30 50 Del Rio Intl Airport 76 89 76 91 / 70 50 50 50 Georgetown Muni Airport 74 87 74 88 / 70 70 40 50 Hondo Muni Airport 75 89 75 89 / 70 50 50 50 San Marcos Muni Airport 76 89 73 89 / 70 70 50 50 La Grange - Fayette Regional 76 89 75 90 / 70 70 50 50 San Antonio Intl Airport 76 89 76 89 / 70 60 50 50 Stinson Muni Airport 77 91 76 90 / 70 50 50 50 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for Bandera-Bastrop-Bexar- Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays- Kendall-Kerr-Lee-Llano-Medina-Real-Travis-Uvalde-Williamson. && Short-Term...Morris Long-Term...KCW Aviation...Morris
Hazardous weather outlook, Aug 22, 2:47 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 247 PM CDT Mon Aug 22 2022 TXZ171>173-183>194-202>209-217>225-228-232000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 247 PM CDT Mon Aug 22 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Gusty winds and locally heavy rainfall with rates of 2-3" per hour are possible this evening and tonight as storms move through much of South-Central Texas. A Flash Flood Watch is in effect through Wednesday afternoon for the Edwards Plateau, Hill Country, I-35 corridor, and portions of the Coastal Plains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Gusty winds and heavy rainfall are possible with showers and thunderstorms Tuesday afternoon and evening as well as Wednesday afternoon and evening. A Flash Flood Watch is in effect through Wednesday afternoon for the Edwards Plateau, Hill Country, I-35 corridor, and portions of the Coastal Plains. Gusty winds and locally heavy rainfall are possible with showers and thunderstorms Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 22, 5:25 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD 2 ESE SUNSET VALLEY 30.21N 97.77W
08/22/2022 TRAVIS TX COUNTY OFFICIAL
ATXFLOODS REPORTS THE LOW WATER CROSSING ON
WASSON RD AT WILLIAMSON CREEK IS CLOSED.
&&
BFLocal storm report, Aug 22, 5:29 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 NNW ONION CREEK 30.15N 97.80W
08/22/2022 TRAVIS TX COUNTY OFFICIAL
OLD SAN ANTONIO RD JUST SOUTH OF THE
SOUTHPARK MEADOWS SHOPPING CENTER FLOODED AT
SLAUGHTER CREEK.
&&
BFLocal storm report, Aug 22, 5:34 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD 5 NNE WEST LAKE HILLS 30.35N 97.76W
08/22/2022 TRAVIS TX PUBLIC
WATER IN THE HALLS OF MURCHISON MIDDLE
SCHOOL IN NORTH AUSTIN.
&&
BFLocal storm report, Aug 22, 5:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 NNE AUSTIN 30.31N 97.73W
08/22/2022 TRAVIS TX PUBLIC
WALLER CREEK IS FLOODING W 45TH ST AND AVE F
IN N AUSTIN.
&&
BFLocal storm report, Aug 22, 6:01 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 2 WNW DEL RIO 29.37N 100.93W
08/22/2022 M60 MPH VAL VERDE TX ASOS
MEASURED WIND GUST AT DEL RIO INTERNATIONAL
AIRPORT.
&&
BFLocal storm report, Aug 22, 6:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT MON AUG 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 2 NW DEL RIO 29.39N 100.92W
08/22/2022 VAL VERDE TX TRAINED SPOTTER
CAR STRANDED IN FLOOD WATER AT KINGS WAY AND
MARY LOU DR IN DEL RIO.
&&
BFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:26 PM CDT | Areal Flood Advisory | EWX | Dimmit, Zavala | 3 hr |
| Aug 22, 8:09 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Karnes, Wilson | 3 hr |
| Aug 22, 8:16 PM CDT | Special Weather Statement | EWX | DeWitt, Karnes | 44 min |
| Aug 22, 8:27 PM CDT | Areal Flood Advisory | EWX | Frio | 2 hr |
| Aug 22, 11:51 PM CDT | River Flood Warning | EWX | Val Verde | 7 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.